Alert archive / Illinois / Tornado Warnings in 2019
Tornado Warning 17, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Sep 12, 2019, 1:41 PM CDT for Ogle County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2019, 1:41 PM CDT (18:41 UTC)
- Expired
- Sep 12, 2019, 2:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Ogle County, IL
The radar
The Chicago radar (KLOT), 113 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Sep 12, 1:32 PM CDT, 9 minutes earlier.
Area forecast discussion, Sep 12, 1:32 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 132 PM CDT Thu Sep 12 2019 .SHORT TERM... 127 PM CDT Through Tonight... A remarkable thermal gradient exists across our area this afternoon with a notable quasistationary boundary draped essentially along the I-88 corridor. Locales north of the front have remained socked in with low clouds all day, and temperatures have struggled to move much into the upper 60s. To the south it's a very different story, with temperatures in the upper 80s and lower 90s. The quasistationary boundary will begin to move farther northward as a warm front through the rest of the afternoon, and this may become a focus for additional convective development. A vigorous upper-low remains displaced well to our north and west this afternoon and, as a result, so too will the main brunt of forcing for ascent. That said, we've seen several rounds of showers and storms develop well ahead of the main cold front coincident with several regions of modest low-level warm advection. As a result, it does look like at least isolated to widely scattered thunderstorms will be possible across the region this afternoon. We've lost some of the better mid-level flow since this morning, with effective deep layer shear values now hanging out in the 20-30 kt range. This may be just enough to support some degree of storm organization given the moderate to large degree of instability present near and south of the warm front. Low-level flow is also not all that robust, but given the substantially backed flow in the vicinity of the effective warm front, large low-level hodograph curvature exists which has evidently resulted in enough streamwise vorticity for quick low- level mesocyclone development with a storm current into Ogle County. We'll need to keep a close eye on any cells that are able to mature and develop in the vicinity of the front this afternoon for an isolated tornado threat. Main concern region would be roughly either side of a Rochelle to DuPage to Monee line with things possibly migrating a bit farther northeast with time as the warm front moves northward. Again, think coverage will remain on the lower side, but storms will bear watching. We'll turn our attention to the west later this evening and overnight as a mass of convection is expected to track eastward along a cold front. Forcing will be robust with this feature, with 60-80 m/12 hour height falls spreading across our region. Guidance is in good agreement regarding the timing of this frontal convection, which should be approaching the I-39 corridor just before midnight, and then into the Chicago metro towards 4-6 AM. Deep layer wind shear will be increasing during this period, but we'll also be losing steeper low-level lapse rates which should help curtail the overall severe weather potential. Probably will be at least a threat for strong to marginally severe wind gusts into our western counties with the hail threat trending lower with time as activity becomes increasingly linear. There will also be a locally heavy rainfall threat with this incoming activity, but the overall quick forward nature should help keep the flash flood potential in check. Can't rule out some isolated flooding/flash flooding issues --particularly across parts of far northeastern Illinois where upwards of 3 to 5 inches of rain fell last night, but the overall expected isolated nature precludes the issuance of a Flash Flood Watch at this juncture. Carlaw && .LONG TERM... 338 AM CDT Friday night through Wednesday... Shortwave trough rippling through the area combined with a northward advancing warm front should support a cluster of showers and storms Saturday night into Sunday morning. Pinpointing where this activity will affect is difficult, but certainly our CWA looks to be well within striking distance, particularly western & southern CWA. Strong upper ridge will build over the area Sunday through at least the first half of next week. ECMWF has joined the GFS/GEM in keeping high pressure farther west and helping keep our surface flow easterly. So despite the strong upper ridge, sfc temps shouldn't get too out of hand, but still look to be above average. The lake is still relatively warm, but should still be cool enough to knock temps down by a good 5-10F near the lake each day next week. The next meaningful rain chances look to hold off until the end of next week and with potential tropical system lifting north into the mid-latitudes could see the progression of system slow further. - Izzi && .AVIATION... For the 18Z TAFs... The main aviation weather concerns this period revolve around cig trends over the next few hours, TS potential this afternoon and evening, and then timing a line of showers and thunderstorms into the TAF sites overnight. A reinforcing push of cooler air moved south off the lake earlier this morning and has shrouded most of the TAF sites under a blanket of low cigs and reduced vsbys. Recent webcams and observations indicate that cigs are beginning to mix out a bit, and expect this trend to continue early this afternoon. Visible satellite loops show mixing is having a hard time chewing away at the southern end of the stratus deck, and low-MVFR cigs will probably remain in place before conditions rapidly improve as a warm front finally pushes northward later this afternoon. Guidance continues to suggest that the enhanced region of low- level convergence near the aforementioned front may be enough to pop isolated to perhaps widely scattered showers and storms after about 20-21z. Think that coverage potential looks too low to warrant a TEMPO -TSRA at this point, but a period of VCTS seems warranted at all of our TAF sites. Showers and a few storms may continue into the evening before the main batch of convection arrives very late tonight and into early Friday morning. Confidence is high enough at this point to warrant TEMPO groups for TSRA as a cold front surges through the region. Showers may linger across the Chicago-area terminals through mid- morning, but it looks like the thunder threat will be over by about 10z or so. Winds will then veer and become gusty behind the front through Friday morning and into the afternoon. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...Beach Hazards Statement...ILZ006-ILZ014 until 10 AM Friday. IN...None. LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 7 PM Friday. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 12, 12:24 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1224 PM CDT Thu Sep 12 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
131730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
1224 PM CDT Thu Sep 12 2019 /124 PM EDT Thu Sep 12 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated damaging wind risk...up to 60 mph.
Limited hail risk...up to quarter sized.
Limited Tornado risk.
Elevated Flooding Risk.
Limited Excessive heat Risk south of I-80.
High Swim Risk
DISCUSSION...
There is a chance of thunderstorms through early this evening,
with some threat for isolated severe thunderstorms this afternoon.
More widespread shower and thunderstorm activity is likely late
this evening into the overnight hours. The threat of severe
weather with this activity should decrease with time and eastward
extent. Locally heavy rain will also be possible which may lead to
some instances of flooding, particularly across parts of far
northeast Illinois which received significant rainfall last night.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Saturday...
Elevated Thunderstorm Risk.
Sunday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and very late this
evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 20 to 25 mph.
LMZ740>745-131730-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1224 PM CDT Thu Sep 12 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Elevated thunderstorm wind gust risk...up to 50 kts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Hazardous conditions for small craft are likely.
Saturday and Sunday...
Limited Thunderstorm Risk.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Sep 12, 7:53 AM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 753 AM CDT Thu Sep 12 2019 ILZ003>006-008-010>014-121500- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, Lake in the Hills, McHenry, Woodstock, Cary, Waukegan, Buffalo Grove, North Chicago, Highland Park, Mundelein, Gurnee, Round Lake Beach, Rochelle, Oregon, Mount Morris, Byron, Polo, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Elmhurst, Lombard, Carol Stream, Addison, Chicago, Humboldt Park, Hyde Park, Lakeview, Lincoln Park, Logan Square, and Navy Pier 753 AM CDT Thu Sep 12 2019 ...POCKETS OF DENSE FOG WILL BE POSSIBLE FOR A FEW MORE HOURS THIS MORNING... Pockets of dense fog, mainly near and north of the I-88 corridor, will be possible for a few more hours this morning. Conditions should improve after 9 to 10 AM. Motorists can expect pockets of sharply reduced visibilities in the meantime. Slow down, add extra stopping distance, and use your low beams if you encounter fog this morning. Carlaw
Local storm report, Sep 12, 8:57 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
857 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 N ALGONQUIN 42.18N 88.30W
09/12/2019 M2.34 INCH MCHENRY IL COCORAHS
0800 AM HEAVY RAIN 3 NE ROCKFORD 42.30N 89.02W
09/12/2019 M1.56 INCH WINNEBAGO IL COCORAHS
0800 AM HEAVY RAIN 5 NW WOODSTOCK 42.36N 88.51W
09/12/2019 M1.62 INCH MCHENRY IL CO-OP OBSERVER
0800 AM HEAVY RAIN CAPRON 42.40N 88.74W
09/12/2019 M1.76 INCH BOONE IL COCORAHS
0800 AM HEAVY RAIN HARVARD 42.42N 88.62W
09/12/2019 M1.82 INCH MCHENRY IL COCORAHS
0800 AM HEAVY RAIN 1 NNE PALATINE 42.13N 88.04W
09/12/2019 M1.83 INCH COOK IL COCORAHS
0800 AM HEAVY RAIN GLENCOE 42.13N 87.76W
09/12/2019 M1.85 INCH COOK IL COCORAHS
0800 AM HEAVY RAIN WAUKEGAN 42.37N 87.87W
09/12/2019 M1.92 INCH LAKE IL OFFICIAL NWS OBS
0800 AM HEAVY RAIN MCHENRY 42.34N 88.29W
09/12/2019 M4.55 INCH MCHENRY IL CO-OP OBSERVER
MEASURED AT STRATTON LOCK AND DAM
0800 AM HEAVY RAIN ROCKFORD 42.27N 89.06W
09/12/2019 M2.03 INCH WINNEBAGO IL OFFICIAL NWS OBS
0800 AM HEAVY RAIN BANNOCKBURN 42.19N 87.87W
09/12/2019 M2.26 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN 2 WNW ROUND LAKE 42.36N 88.15W
09/12/2019 M3.90 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN 1 SSW LAKE VILLA 42.40N 88.09W
09/12/2019 M2.38 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN 2 N BUFFALO GROVE 42.20N 87.96W
09/12/2019 M2.44 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN 1 SSW WINTHROP HARBOR 42.47N 87.84W
09/12/2019 M2.48 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN 1 S HIGHWOOD 42.20N 87.81W
09/12/2019 M2.57 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN 4 SW WOODSTOCK 42.27N 88.49W
09/12/2019 M2.60 INCH MCHENRY IL COCORAHS
0800 AM HEAVY RAIN CARY 42.21N 88.25W
09/12/2019 M3.03 INCH MCHENRY IL COCORAHS
0800 AM HEAVY RAIN RIVERWOODS 42.17N 87.90W
09/12/2019 M3.07 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN MUNDELEIN 42.27N 88.00W
09/12/2019 M3.21 INCH LAKE IL CO-OP OBSERVER
0800 AM HEAVY RAIN HEBRON 42.47N 88.43W
09/12/2019 M4.53 INCH MCHENRY IL CO-OP OBSERVER
0800 AM HEAVY RAIN LAKE ZURICH 42.19N 88.09W
09/12/2019 M1.52 INCH LAKE IL CO-OP OBSERVER
0800 AM HEAVY RAIN WHEELING 42.13N 87.92W
09/12/2019 M1.49 INCH COOK IL OFFICIAL NWS OBS
0800 AM HEAVY RAIN 2 WSW LAKE VILLA 42.41N 88.12W
09/12/2019 M1.52 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN 1 W LAKE BLUFF 42.28N 87.87W
09/12/2019 M1.35 INCH LAKE IL COCORAHS
0800 AM HEAVY RAIN 2 SE HOFFMAN ESTATES 42.04N 88.11W
09/12/2019 M1.09 INCH COOK IL COCORAHS
&&
CLocal storm report, Sep 12, 9:07 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
907 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM HEAVY RAIN 2 WNW BULL VALLEY 42.32N 88.39W
09/12/2019 M4.96 INCH MCHENRY IL COCORAHS
&&
CSpecial weather statement, Sep 12, 12:54 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1254 PM CDT Thu Sep 12 2019
ILZ008-121845-
Ogle IL-
1254 PM CDT Thu Sep 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE COUNTY UNTIL
145 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 11 miles west of Mount Morris, moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oregon, Mount Morris, Byron, Polo, Forreston, Leaf River and Adeline.
This includes... Lowden State Park, Ogle County Fairgrounds, and
White Pines State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4210 8969 4220 8947 4220 8924 4206 8924
4192 8963 4193 8963 4193 8969
TIME...MOT...LOC 1753Z 240DEG 24KT 4202 8966
KREINThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:10 PM CDT | Special Marine Warning | LOT | 95 min | |
| Sep 11, 7:46 PM CDT | Special Weather Statement | LOT | Lake | 29 min |
| Sep 11, 9:23 PM CDT | Special Weather Statement | LOT | McHenry | 67 min |
| Sep 11, 9:30 PM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 49 min |
| Sep 11, 9:45 PM CDT | Special Marine Warning | LOT | 90 min | |
| Sep 11, 10:04 PM CDT | Special Weather Statement | LOT | Boone, McHenry | 41 min |
| Sep 11, 10:21 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Kane, Lake, McHenry | 33 min |
| Sep 12, 1:00 AM CDT | Areal Flood Advisory | LOT | Lake, McHenry | 4 hr |
| Sep 12, 2:53 AM CDT | Flash Flood Warning | LOT | Lake, McHenry | 3 hr |
| Sep 12, 3:55 AM CDT | Small Craft Advisory | LOT | 47 hr | |
| Sep 12, 3:56 AM CDT | Beach Hazards Statement | LOT | Lake | 29 hr |
| Sep 12, 5:06 AM CDT | River Flood Warning | LOT | Lake | 11 days |
| Sep 12, 5:06 AM CDT | River Flood Warning | LOT | Lake | 12 days |
| Sep 12, 5:07 AM CDT | River Flood Warning | LOT | Kane, McHenry | 16 days |
| Sep 12, 5:43 AM CDT | Areal Flood Warning | LOT | Lake, McHenry | 5 hr |
| Sep 12, 7:47 AM CDT | Marine Dense Fog Advisory | LOT | 5 hr | |
| Sep 12, 9:42 AM CDT | River Flood Warning | LOT | Lake | 11 days |
| Sep 12, 9:42 AM CDT | River Flood Warning | LOT | Cook | 9 days |
| Sep 12, 9:42 AM CDT | River Flood Warning | LOT | Kane, Kendall | 36 days |
| Sep 12, 10:09 AM CDT | River Flood Watch | LOT | Winnebago | 22 hr |
| Sep 12, 10:14 AM CDT | River Flood Advisory | LOT | Winnebago | 36 hr |
| Sep 12, 12:54 PM CDT | Special Weather Statement | LOT | Ogle | 51 min |
| Sep 12, 1:01 PM CDT | Tornado Warning | LOT | Ogle | 44 min |
| Sep 12, 2:48 PM CDT | Special Weather Statement | LOT | DeKalb | 27 min |
| Sep 12, 3:06 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Lee | 54 min |
| Sep 12, 3:33 PM CDT | Tornado Warning | LOT | DeKalb, Kane | 42 min |
| Sep 12, 4:14 PM CDT | Tornado Warning | LOT | DeKalb, Kane, Kendall | 24 min |
| Sep 12, 6:40 PM CDT | Special Weather Statement | LOT | Lake | 50 min |
Nearby
Tornado Warnings in Illinois, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.